hey Mamaerinb: so glad to hear you say you are too embarrassed to tell your hubby, so am I. I even called ahead before we went in the first time to talk to the doctor and be sure my weigh in and measuring would be done privately! ugh!
re: the TOM issue a lot of people have raised...I'm not a doctor so don't take this as advice, but you may want to ask your doctor or naturopath about temporarily taking topical estrogen.
Each month, as you hit about 5 days before your TOM, your progesterone level naturally drops off, and that drop is what triggers uterine lining shedding and voila: TOM.
Progesterone is needed to move excess estrogen out of your system, it basically "binds" to the estrogen and carries it off in urine. So, if your body is now freeing up excess estrogen because its burning fat, you are using up all your progesterone much faster and once it is depleted, your period begins.
I'm taking topical progesterone (for peri-menopausal symptoms and keeping me out of estrogen dominance--I needed to get my body to process more estrogen...I know TMI). It only took about a week before I felt the difference.
Its a cream and you apply a tiny dab and rub it in twice a day. My naturopath warned me to be sure I got real progesterone, not synthetic as lots of bad effects have come out of the synthetic. I use emerita brand (I think that is the spelling) and found it over the counter at walgreens. Warning: it's really true that you don't want to use more than prescribed by your doctor--it will make you feel like you have the flu if it all hits your body at once, especially if you are really low.
Anyway, as I said, ask your doctor. Especially because there may be the 1 in 100 chance that the irregular periods are something that should be checked in any case, just to eliminate anything serious!